Ohio, 2010

Hail in Ohio, May 13, 2010

May 13, 2010 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed during the early afternoon hours of May 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the early afternoon hours of May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 12:21 PM EST, 31 minutes earlier.

Area forecast discussion, May 13, 12:21 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EDT THU MAY 13 2010

.SYNOPSIS...
A WARM FRONT WILL LIFT QUICKLY INTO NORTHERN OHIO THIS AFTERNOON...
AS A SURFACE LOW TRACKS FROM IOWA TO CENTRAL WISCONSIN BY THIS
EVENING. THE LOW WILL OCCLUDE AS IT TRACKS INTO LOWER ONTARIO
OVERNIGHT...SENDING A COLD FRONT INTO THE OHIO VALLEY BY EARLY
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEAR TERM FORECAST WILL FOCUS ON CONVECTION INITIATION...
MODE...COVERAGE AND SEVERE POTENTIAL.

A WARM FRONT WAS LOCATED FROM CENTRAL INDIANA SOUTHWEST INTO SWRN
OHIO AND NE KENTUCKY LATE THIS MORNING. WITH CONTINUED DAY TIME
HEATING...THIS FRONT IS FORECAST TO QUICKLY LIFT NE INTO FAR NRN
OHIO BY MID TO LATE AFTERNOON. THIS WILL PLACE THE FORECAST AREA
IN A MOIST AND UNSTABLE AIRMASS. THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT WILL RELY ON ANY SUBTLE LOW LEVEL BOUNDARY OR AN
EMBEDDED UPPER LEVEL DISTURBANCE IN THE SW FLOW ALOFT. ONCE SUCH
BOUNDARY...AN OUTFLOW BOUNDARY...WAS PUSHING INTO WESTERN INDIANA
LATE THIS MORNING. THIS BOUNDARY MAY BE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTN. ALSO...MODELS INDICATE THAT
PERHAPS AN UPPER LEVEL DISTURBANCE MOVING ACRS NRN/CNTRL INDIANA
LATE THIS AFTERNOON INTO NW OHIO BY THIS EVENING MAY ACT AS A
TRIGGER MECHANISM. ANY THUNDERSTORMS THAT DEVELOP OVER INDIANA
WILL LIKELY GROW UPSCALE AS THEY MOVE INTO MLCAPE VALUES OF
1500-2000 J/KG ACRS OUR REGION. ALSO...WITH SUFFICIENT AND STRONG
DEEP LAYER SHEAR AND TURNING WINDS WITH HEIGHT...THESE
THUNDERSTORMS WILL LIKELY BE SUPERCELLS OR FORM INTO EMBEDDED
BOWING SEGMENTS. SEVERE THREAT WILL ENCOMPASS THE WHOLE SPECTRUM
WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE.
THE BIG QUESTION WILL BE HOW FAR E/SE WILL THESE THUNDERSTORMS
PENETRATE LATE THIS AFTN AND EVENING. 12Z KILN SOUNDING WAS
SHOWING A MID LVL CAP IN PLACE...AND THIS MAY CONTINUE ACRS THE
SRN AND SERN FCST AREA LATE THIS AFTN AND EARLY EVENING UNTIL
AIRMASS MODIFICATION ALOFT WEAKENS THE MID LVL CAP. SO...THE BEST
CHANCE FOR THUNDERSTORM DEVELOP ATTM APPEARS POISED FOR THE DAYTON
AREA...WAPAKONETA AREA AND PARTS OF CENTRAL OHIO AS THUNDERSTORMS
DEVELOP AND QUICKLY MOVE FROM WSW TO ENE ACRS THIS REGION. FOR THE
REMAINDER OF THE AREA...SCATTERED STORMS MAY PENETRATE INTO THE
CINCINNATI TRI- STATE REGION...MAINLY THIS EVENING AS MID LVL CAP
TRIES TO WEAKEN. WE WILL BE ISSUING A SPECIAL 18Z SOUNDING THIS
AFTN AT KILN TO GET A BETTER LOOK AT THE POTENTIAL MID LEVEL CAP.
UPDATES TO THE ZONES/GRIDS WILL LIKELY INVOLVE INCREASING POPS NW
AND LOWERING POPS SE. HIGH TEMPERATURES IN THE LOWER TO MID 80S
STILL LOOKS ON TRACK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
FORECAST AFTER SUNSET TONIGHT DEPENDS ON THE EVOLUTION OF ANY
CONVECTION THAT DEVELOPS THIS AFTERNOON AND EVENING. IF WIDESPREAD
CONVECTION DOES NOT DEVELOP DURING THE AFTERNOON...THEN ENOUGH
ELEVATED INSTBY WILL EXIST FOR A SLIGHT THREAT FOR DAMAGING WINDS
OVERNIGHT AS THE COLD FRONT SWINGS THROUGH. FRONT IS FORECAST TO
BE NEAR THE I-71 CORRIDOR BY 12Z FRIDAY...PUSHING SOUTHEAST OF THE
CWA BY LATE AFTERNOON. SHOULD BE ENOUGH INSTBY DEVELOPING AHEAD OF
THE FRONT FOR CONVECTION TO FIRE ACROSS THE SOUTHEAST CWA BY LATE
MORNING AND EARLY AFTERNOON. 850 AND 500-HPA JETS WILL BE PUSHING
EAST OF THE REGION BY THIS TIME...SO SEVERE THREAT WILL BE
MINIMAL. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BY 12Z
SAT...WITH DRY CONDITIONS THROUGH SAT NIGHT. GENERALLY STUCK CLOSE
TO A MET/BCSREF BLEND FOR TEMPS THRU THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
COLD FRONT WILL BE DROPPING SOUTHEAST ACROSS THE AREA EARLY ON
FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN SOME LOCATIONS
BEFORE DRIER AIR FILTERS IN BY FRIDAY NIGHT. LATEST RUN OF ECMWF
SUPPORTS NAM AND GFS FOR THIS SCENARIO. WITH INSTABILITY
MINIMAL...CHANCE FOR SEVERE THUNDERSTORMS IS LOW.

HIGH PRESSURE CENTERED OVER THE GREAT LAKES WILL PROVIDE DRY WEATHER
ON SATURDAY. EXPECT DRY WEATHER TO CONTINUE ON SUNDAY THOUGH THIS IS
LESS CERTAIN WITH MODELS SHOWING A BOUNDARY LIFTING NORTHEAST TOWARD
THE AREA.

A SURGE OF MOISTURE AND LIFT AHEAD OF LOW PRESSURE WILL BRING THE
LIKELIHOOD FOR THUNDERSTORMS ON MONDAY. THERE WILL BE A GOOD CHANCE
FOR SHOWERS AND THUNDERSTORMS ON TUESDAY ASSOCIATED WITH A COLD
FRONT AND UPPER TROUGH. LOOK FOR HIGH PRESSURE AND DRY AIR NEXT
WEDNESDAY.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS IN THE
UPPER 60S TO MIDDLE 70S AND LOWS AROUND 50.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
FOCUS FOR THE FIRST 6 HOURS OF THE TAF PERIOD WILL BE ON
THUNDERSTORM INITIATION...COVERAGE AND DURATION.

A WARM FRONT WAS LIFTING NORTH TOWARD NRN OHIO THIS AFTERNOON.
MEANWHILE A COLD FRONT WAS LOCATED FROM EASTERN IOWA SOUTHWEST
INTO EASTERN OKLAHOMA. THE MAIN CONCERN FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING WILL DEPEND ON ANY
UPPER LEVEL DISTURBANCE RIPPLING ACROSS THE REGION IN SW FLOW ALOFT
AND POSSIBLE THUNDERSTORM DEVELOPMENT ALONG AN OUTFLOW BOUNDARY
WHICH STRETCHES FROM NORTH CENTRAL INDIANA SOUTHWEST ALONG THE
EAST CENTRAL ILLINOIS/WEST CENTRAL INDIANA BORDER. THE AIRMASS IS
BECOMING INCREASINGLY UNSTABLE AND ALREADY SHOWERS AND
THUNDERSTORMS WERE POPPING UP JUST WEST OF KCVG AND JUST WEST AND
SOUTHWEST OF KIND. EXACT TIMING OF THUNDERSTORMS AND POTENTIAL
WIND GUSTS AND/OR HAIL AT ANY ONE TAF SITE WILL HAVE TO BE
MONITORED OVER THE NEXT 6 HOURS AND AMENDED ACCORDINGLY.  FOR
NOW...WILL BROAD BRUSH ALL TAF SITES WITH A TEMPO GROUP MVFR TSRA
FROM EITHER FROM 18Z TO 22Z OR 20Z TO 24Z.

FOR TONIGHT...AFOREMENTIONED COLD FRONT WILL SLOWLY SAG
SOUTHEAST...PASSING ACROSS THE TAF SITES BETWEEN 08Z AND 12Z.
MODELS SEEM TO BE BACKING OFF ON THE LOW LEVEL FORCING ASSOCIATED
WITH THE FRONT ITSELF...SO CHANCES OF PRECIPITATION/THUNDERSTORMS
MAY REMAIN IN THE CHANCE CATEGORY UNTIL THE FRONT PASSES BY. HAVE
OPTED TO PLACE A CB DESCRIPTOR AND VCSH IN THE TAFS...ALLOWING
LATER SHIFTS TO ANALYZE CURRENT TRENDS AND FORECAST MODELS. ONCE
THE FRONT PASSES BY...THE THREAT OF CONVECTION SHOULD END.
CONVECTION WILL LIKELY REDEVELOP DURING THE LATE MORNING AHEAD OF
THE DEPARTING COLD FRONT...BUT AGAIN...THIS SHOULD NOT AFFECT THE
TAF SITES.

.OUTLOOK...THUNDERSTORMS POSSIBLE MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL/HICKMAN
NEAR TERM...HAWBLITZEL/HICKMAN
SHORT TERM...HAWBLITZEL
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 13, 12:49 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
149 PM EDT THU MAY 13 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
149 PM EDT THU MAY 13 2010

...TORNADO WATCH 167 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 13, 12:36 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT THU MAY 13 2010

KYZ092>097-099-OHZ078-079-131830-
GRANT KY-CAMPBELL KY-KENTON KY-PENDLETON KY-BRACKEN KY-MASON KY-
OWEN KY-CLERMONT OH-BROWN OH-
136 PM EDT THU MAY 13 2010

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROWN...SOUTHERN
CLERMONT...EASTERN OWEN...NORTHWESTERN MASON...BRACKEN...PENDLETON...
SOUTHERN KENTON...CAMPBELL AND GRANT COUNTIES THROUGH 230 PM EDT...

AT 130 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR OWENTON...
MOVING NORTHEAST AT 40 MPH.

ALSO...A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR BUTLER IN
NORTHERN PENDLETON COUNTY MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DRY RIDGE...
WILLIAMSTOWN...FALMOUTH...BUTLER...BROOKSVILLE...AUGUSTA...
WILLIAMSBURG...RIPLEY...GEORGETOWN...FELICITY AND BETHEL.

ALSO...NEEDMORE...NEW COLUMBUS...HOLBROOK...TWIN BRIDGES...KEEFER...
LAWRENCEVILLE...CORINTH AND STEWARTSVILLE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 55 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clermont

When
May 13, 12:52 PM EST to 1:03 PM EST
Where
Clermont County, Bethel to Felicity
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -84.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225911.